What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 18, 2:37 PM EST, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 18, 2:37 PM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
337 PM EDT Sat Aug 18 2018
.SYNOPSIS...
The area will be situated between an inland trough and Atlantic
high pressure through the first part of next week. A cold front
will approach the area from the west towards the middle of next
week, then stall over or near the region through the end of the
week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Main concern is rain coverage through the evening. Still
somewhat uncertain how much convection will organize inland
ahead of the sluggish sea breeze. Given lower confidence we
adjusted chances down a bit, with the best chances toward the
CSRA/Midlands/Lowcountry through around midnight. A few severe
storms with damaging winds cannot be ruled out, mainly across
interior southeast SC/GA through early evening. Lows will range
from the lower to mid 70s inland to closer to 80 near the coast.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday: A dampening short wave will be moving through the NE part of
the nation, followed by another short wave dropping through the
western Great Lakes during the daylight hours, then into the OH
Valley during Sunday night. As this transpires the sub-tropical
ridge, both surface and aloft is able to build a tad further across
the local area. The atmosphere remains capped during Sunday morning,
but with moisture to continue above normal, and instability about
average for the latter part of summer, we do anticipate convection
to form on the sea breeze and to advance into the area from the W-SW
in the afternoon. We have slight chance PoP near the coast, with 30-
50% PoP inland, greatest near and inland from I-95. The chances for
convection could get a boost from a weak short wave near the
northern Gulf Coast tonight, that moves across our NW tier late in
the day and early at night, and divergence associated with the nose
of an upper jet streak. These features could allow for a little
better chance of cold-pooling from about 22Z-04Z, and maybe some
risk for loosely organized convection to occur. DCAPE is as great as
800-1000 J/kg, suggesting that a few storms could produce strong or
marginally severe downbursts of wind. There is enough flow to negate
any significant flooding concerns, but given the abundance of
moisture, a few storms will produce heavy downpours with localized
flooding to occur. Persistence is the best forecast regarding both
max and min temps.
Monday and Tuesday: A short wave will pass through the mid-Atlantic
region late Monday, with a stronger short wave trough situated in
the central U.S. on Monday to begin dampening as it passes through
the western Great Lakes and OH/TN Valleys on Tuesday. Our area is
influenced more by sub-tropical ridging from the Atlantic along with
a little higher mid level heights and associated subsidence. There
is still enough instability and moisture to generate our typical
diurnally driven convection. But since the main triggers will be the
sea breeze, the inland trough and the usual meso-scale boundaries,
we are showing no more than isolated to scattered PoP through the
period. Despite this, given more dry air in the H7-H4 layer, DCAPE
is greater and could lead to a better chance of a few pulse type
severe storms. Temps will average above normal, both during the day
and at night.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Models are in fairly good agreement showing a long wave trough over
the eastern half of the country Tuesday night. This trough will
gradually shift eastward and then lift to the north into Friday. At
the surface, a front is forecasted to stall over or nearby our area
during this time period. This will lead to above normal POPs and
near or maybe even below normal temperatures. But if the front
positions itself further offshore, then large changes in the
forecast would be needed.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
18Z TAFS: VFR for much, if not all, of the period. Confidence in
impacts is lower than the 12Z TAFs so we backed off a bit. A few
showers and thunderstorms along the sea breeze could impact either
terminal this afternoon but a slightly better chance could come this
evening as convection farther inland moves east toward the
coast.
Extended Aviation Outlook: Only a small potential for flight
restrictions in mainly diurnal convection through Tuesday at KCHS
and KSAV. A better chance of flight restrictions in SHRA/TSRA on
Wednesday with an approaching cold front.
&&
.MARINE...
Tonight: Southerly flow regime will hold in place, similar to
the past several days. South/southwest winds will peak around 15
kt, with some winds near 20 kt at times. Seas will average 2-4
ft, highest near the Gulf Stream.
Sunday through Tuesday: There remains a decent gradient between a
lee side trough and the sub-tropical Atlantic ridge to the S-SE.
With a boots from sea breeze circulations and subtle nocturnal low
level jetting, S-SW winds will peak as high as 15 or 15-20 kt, with
occasional stronger gusts. But certainly not frequent or high enough
for any Small Craft Advisory headlines. Seas will reach nothing
more than 3 or 4 ft. Isolated to scattered showers and t-storms
will occur, mainly during the mornings and at night.
Wednesday and Thursday: A weakening cold front will approach the SE
coast during this time, stalling near the local waters late in the
period. Winds and seas will remain below any advisory thresholds,
but the potential for showers and t-storms will increase due to the
proximity of the front.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...RJB
SHORT TERM...33
LONG TERM...
AVIATION...33/RJB
MARINE...33/RJB
Hazardous weather outlook, Aug 18, 2:21 AM EST, 15 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
321 AM EDT Sat Aug 18 2018
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-190730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
321 AM EDT Sat Aug 18 2018
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 18, 5:02 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
602 PM EDT SAT AUG 18 2018
SCZ042-047-182230-
Inland Jasper-Hampton-
602 PM EDT SAT AUG 18 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES...
At 602 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Shirley, or 16 miles southwest of Lake
Warren State Park, moving northeast at 25 mph.
HAZARD...strong winds 40 to 50 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Estill, Furman, Scotia, Garnett, Lena, Shirley and Robertville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3265 8139 3267 8141 3269 8140 3279 8124
3266 8107 3253 8127 3256 8128 3256 8129
3255 8129 3256 8130 3257 8135 3264 8142
TIME...MOT...LOC 2202Z 232DEG 23KT 3262 8131Special weather statement, Aug 18, 5:16 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Charleston SC
616 PM EDT SAT AUG 18 2018
GAZ088-099-100-182245-
Bulloch-Candler-Screven-
616 PM EDT SAT AUG 18 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH AND
CANDLER COUNTIES...
At 615 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Register, or 9 miles southeast of Metter,
moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Statesboro, Middleground, Westside, Brooklet, Portal, Pulaski, Oliver
and Register.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3269 8167 3253 8150 3250 8154 3248 8153
3247 8154 3245 8152 3244 8154 3239 8153
3224 8183 3227 8189 3227 8195 3250 8200
TIME...MOT...LOC 2215Z 232DEG 23KT 3234 8192Local storm report, Aug 18, 5:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
650 PM EDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM RIP CURRENTS FOLLY BEACH 32.65N 79.94W
08/18/2018 CHARLESTON SC LIFE GUARD
1 SMALL RIP CURRENT WITH NO RESCUES
&&
EVENT NUMBER CHS1800761
24Special weather statement, Aug 18, 5:58 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Charleston SC
658 PM EDT SAT AUG 18 2018
SCZ042-043-047-048-182330-
Inland Jasper-Hampton-Beaufort-Inland Colleton-
658 PM EDT SAT AUG 18 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...HAMPTON...
COLLETON AND JASPER COUNTIES...
At 658 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Ashton to near
Islandton to Yemassee, and moving northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Walterboro, Yemassee, Colleton, Cottageville, Smoaks, Lodge, Williams
and Ruffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3308 8063 3307 8062 3306 8058 3302 8049
3275 8046 3260 8092 3288 8093 3303 8108
3310 8095 3306 8090 3309 8088 3313 8089
3316 8082
TIME...MOT...LOC 2258Z 244DEG 32KT 3303 8102 3290 8088 3270 8087Special weather statement, Aug 18, 6:01 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Charleston SC
701 PM EDT SAT AUG 18 2018
GAZ140-141-182345-
Inland McIntosh-Coastal McIntosh-
701 PM EDT SAT AUG 18 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...
At 701 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Darien, moving northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Darien, Jones, Wolf Island, Eulonia, Valona, Little Saint Simons
Island, South Newport and Cox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3129 8141 3133 8144 3139 8157 3145 8162
3147 8161 3149 8165 3166 8150 3166 8146
3164 8143 3163 8135 3163 8126 3151 8117
3140 8123 3137 8122 3135 8124 3132 8123
3129 8128
TIME...MOT...LOC 2301Z 244DEG 32KT 3140 8149